Persistent hair growth during treatment with the EGFR inhibitor erlotinib.
Medications belonging to the group of epidermal growth factor (EGFR) inhibitors are currently in widespread use for the treatment of epithelial malignancies. Many cutaneous side effects are known to develop as a result of the use of these agents. Trichomegaly is a newly described side effect, consisting of premature maturation (terminal differentiation) of the hair of the eyelashes and the scalp, which is characterized by a hairy phenotype. Although occurrence of the acneiform skin rash is clearly associated with favorable tumor responses and improvement in patient survival during the use of EGFR inhibitors for the treatment of cancer, the significance of trichomegaly is less clear. A review of all published cases is provided, leading to the observation that trichomegaly also developed in patients whose tumors had a positive response to anti-EGFR therapy. The apparent lack of the development of tolerance to this medication effect and, therefore, the continued clinical sign of trichomegaly is in contrast to the time-limited nature of other cutaneous side effects of EGFR inhibitors, such as the classical papulo-pustular rash. The persistence of trichomegaly in some patients brings into question the precise mechanism of this phenomenon and suggests the possibility of using EGFR inhibition therapeutically to stimulate hair growth.DOI: